Ohio, 2018Winter Storm and Winter Weather in Ohio, March 20 to 21, 2018
March 20 to 21, 2018 · NWS ILN · 27 events in 27 counties and zones
An upper level low interacted with a surface low in southeast Ohio. A band of heavy snowfall set up northwest of this stacked system, producing 2 to 5 inches of snow along and west of the I-75 corridor.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low interacted with a surface low in southeast Ohio. A band of heavy snowfall set up northwest of this stacked system, producing 2 to 5 inches of snow along and west of the I-75 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 20, 3:14 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 20, 3:14 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Tue Mar 20 2018
.SYNOPSIS...
An area of low pressure will bring snow to the region this
evening and through the day on Wednesday. High pressure will
allow for dry conditions Thursday and Friday. Another system
will bring a mix of rain and snow to the region for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
An area of low pressure will move across southeastern portions
of the forecast area tonight. Light rain this afternoon will
transition to snow this evening and into tonight. A band of snow
is expected to develop and where this develops higher snowfall
amounts will be present. There is still some slight variability
with where exactly this band will set up. Currently went with
Hardin County Ohio down to Ripley County Indiana for where the
band of heaviest snow is expected and in this area 3 to 5 inches
of snow will be possible with locally higher amounts upwards of
6 inches possible. Although some additional snowfall will occur
during the day on Wednesday expect the greatest accumulations
to occur at night tonight. Snow will gradually taper off during
the day on Wednesday. Southeastern portions of the forecast area
closest to the low will have the lowest snowfall values with
some areas only receiving 1 to 2 inches. Kept most of the
headlines from earlier today in place. After collaboration, did
add in Carroll County into the winter storm warning.
Close to the area of low pressure there will also be the
potential for some patchy fog this evening. Elsewhere expect
some gusty winds through the period. The strongest wind gusts
are expected to be early in the period across far northern
portions of the forecast area where there is more mixing.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
A weak disturbance working through Wednesday night will keep
clouds in the forecast for awhile Wednesday night. Kept the
forecast dry at this point, however cannot rule out some
flurries or light snow.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Under northwest flow aloft, our region will be on either side of
weak systems to our northeast and southwest Thursday into Friday. At
the surface, high pressure will prevail. Temperatures will remain
chilly for late March with highs in the 40s and lows in the 20s.
It still looks like energy will eject eastward from an upper level
low off the Pacific Northwest Coast, which will perturb a wave of
low pressure and warm front. These systems will affect the Ohio and
Tennessee Valleys Friday night into Saturday night. This will bring
the threat of rain, snow, or a rain/snow mix depending on the
diurnal cycle and thermal fields. Highs on Saturday will be cold
given the likelihood of pcpn and much of the region remaining
northeast of the surface low and warm front. Highs will range from
the upper 30s to the lower 40s.
By Sunday into Monday, high pressure at the surface and aloft should
establish itself across the region. Temperatures will gradually
modify.
The next threat for pcpn is expected by Monday nigh into Tuesday as
the ridge moves east and energy and frontal boundary encroach from
the west. By this time, it should remain warm enough for just liquid
precipitation.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
An area of low pressure will bring rain to the area today and
then transition over to snow tonight. Snow will continue into
the day on Wednesday before tapering off.
Visibilities and cigs will be reduced especially tonight into
the day on Wednesday with the snow. Winds will be gusty at
times.
OUTLOOK...MVFR/IFR ceilings and visibilities will continue
into Wednesday afternoon. MVFR ceilings and visibilities
possible again on Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
Wednesday for OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088.
KY...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
Wednesday for KYZ090>100.
Winter Storm Warning from 8 PM this evening to 8 PM EDT
Wednesday for KYZ089.
IN...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
Wednesday for INZ050-058-059.
Winter Storm Warning from 8 PM this evening to 8 PM EDT
Wednesday for INZ066-073>075-080.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...NovakHazardous weather outlook, Mar 20, 2:48 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Tue Mar 20 2018
INZ050-058-059-KYZ090>100-OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088-212000-
Wayne-Fayette IN-Union IN-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
348 PM EDT Tue Mar 20 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
INZ066-073>075-080-KYZ089-212000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-
348 PM EDT Tue Mar 20 2018
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
In the hours before
Special weather statement, Mar 20, 12:17 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
117 PM EDT Tue Mar 20 2018
OHZ026-034-035-202030-
Hardin-Mercer-Auglaize-
Including the cities of Kenton, Ada, Celina, Coldwater,
Wapakoneta, and St. Marys
117 PM EDT Tue Mar 20 2018
...GUSTY WINDS THIS AFTERNOON...
Wind gusts upwards of around 40 mph will be possible this
afternoon. Unsecured loose items may be blown around. Use extra
caution while driving this afternoon.
Winter Storm, Butler
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
A spotter in Oxford measured 4 inches of snow. Another east of Wetherington measures 2.9 inches. A social media post from Liberty Township had 2.5 inches of snow. The CoCoRaHS observer north of Hamilton measured 2 inches of snow.
Winter Storm, Hamilton
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The CoCoRaHS observer 8 miles northwest of Cincinnati measured 3.2 inches of snow. Another observer near Wyoming measured 3.1 inches. A third CoCoRaHS observer in Mack South measured 3 inches of snow, as did spotters in Sharonville and Cheviot. The morning commute was hampered significantly.
Winter Storm, Warren
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Three inches of snow was measured at the county garage south of Lebanon. A NWS employee east of Maineville measured 2.9 inches, while another north of Maineville measured 2.8 inches. The cooperative observer in Kings Mills measured 2.5 inches, as did NWS employees in Mason and north of Lebanon. The morning commute was hampered significantly.
Winter Weather, Mercer
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
The county garage west of Celina measured 3 inches of snow. A spotter northeast of Montezuma measured 6.7 inches of snow.
Winter Weather, Auglaize
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
A spotter in New Knoxville measured 4 inches of snow. A CoCoRaHS observer south of St. Mary's measured 3.8 inches, while the county garage south of Wapakoneta measured 3.5 inches of snow.
Winter Weather, Adams
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The county garage near West Union measured an inch of snow. The cooperative observer 6 miles east-northeast of West Union measured 0.8 inches.
Winter Weather, Brown
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Brown forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Fayetteville measured 2 inches of snow. The county garage in Georgetown measured an inch.
Winter Weather, Champaign
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Champaign forecast zone
- Reported by
- Social Media
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
A social media post from northwest of St. Paris showed that 5 inches of snow had fallen there. The cooperative observer west of Urbana measured 4 inches, while two other observers northeast and northwest of St. Paris measured 3.1 inches of accumulation.
Winter Weather, Clark
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Clark forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 7 miles southwest of Springfield measured 2.2 inches of snow, as did the observer near Enon. A cooperative observer north of Springfield measured 1.2 inches.
Winter Weather, Clermont
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Clermont forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
A NWS employee 5 miles southeast of Loveland measured 2.5 inches of snow. The CoCoRaHS observer 3 miles west-southwest of Bethel measured 2 inches.
Winter Weather, Clinton
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The NWS office south of Wilmington measured 2.1 inches of snow. The cooperative observer 3 miles north of Wilmington measured 2 inches. A NWS employee 4 miles west of town measured 1.8 inches of snow.
Winter Weather, Darke
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Darke forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The county sheriff's office measured 5 inches of snow south of Greenville. The county garage in Greenville and the CoCoRaHS observer west of Potsdam both measured 4 inches of snow.
Winter Weather, Delaware
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The CoCoRaHS observer 3 miles north-northwest of Dublin measured 2.3 inches of snow, while another observer near Lewis Center measured 1.3 inches. The observer located 5 miles west-southwest of Hartford measured 0.7 inches of snow.
Winter Weather, Fairfield
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Fairfield forecast zone
- Reported by
- Social Media
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A social media post from south of Pickerington showed that 2 inches of snow had fallen.
Winter Weather, Fayette
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
The cooperative observer in Washington Court House measured 2 inches of snow.
Winter Weather, Franklin
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
The CoCoRaHS observer north of Gahanna measured 2 inches of snow, as did a social media post from New Albany. The CoCoRaHS observer south of Powell measured 1.7 inches, while another northwest of New Rome measured 1.5 inches.
Winter Weather, Greene
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Greene forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Clifton measured 2.8 inches of snow. Three other CoCoRaHS observers measured 2.5 inches of snow west of Bellbrook, southeast of Fairborn, and southwest of Bellbrook.
Winter Weather, Highland
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
The county garage in Hillsboro measured 1.3 inches of snow.
Winter Weather, Hocking
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Hocking forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The observer in Laurelville measured 0.7 inches of snow.
Winter Weather, Licking
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Licking forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The observer near Buckeye Lake measured 1.6 inches of snow. A CoCoRaHS observer north of Alexandria measured 1.1 inches, while another 4 miles north of Granville measured an inch.
Winter Weather, Logan
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The observer 3 miles north of Huntsville measured 4.5 inches of snow. A spotter in Quincy measured 4 inches of snow.
Winter Weather, Madison
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The observer 3 miles west of London measured 0.7 inches of snow.
Winter Weather, Miami
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
A spotter in Troy measured 5.5 inches of snow. The CoCoRaHS observer in Piqua measured 5.3 inches of snow, while two other observers 3 and 4 miles south of Troy measured 4.2 and 4 inches, respectively.
Winter Weather, Montgomery
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Union measured 4.7 inches of snow. Other observers measured 4 inches south of Dayton, 3.8 inches southeast of Miamisburg and in Brookville, and 3.5 inches near Farmersville and New Lebanon. The Dayton airport DAY measured 3.2 inches of snow.
Winter Weather, Preble
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Preble forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The county garage west of West Alexandria measured 4.5 inches of snow. A CoCoRaHS observer west of Eaton measured 1.7 inches, while a spotter north of Eaton measured 3.1 inches.
Winter Weather, Shelby
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
A CoCoRaHS observer near Houston measured 5.3 inches of snow, while another near Fort Loramie measured 4.2 inches. A spotter in Botkins measured 3.3 inches, with another spotter saying that 7 inches had fallen in Sidney.
Winter Weather, Union
- When
- March 20, 5:00 PM EST to March 21, 2:00 PM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A CoCoRaHS observer 4 miles northwest of Raymond measured 3.5 inches of snow, as did another 4 miles southeast of West Mansfield. The county garage near Marysville measured 3 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
- Avalanche and Flood in Nevada, March 20 to 31, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743723, 743727, 743728, 743732, 743733, 743734, 743735, 743736, 743737, 743738, 743739, 743740, 743741, 743742, 743743, 743744, 743745, 743746, 743747, 743748, 743749, 743750, 743751, 743752, 743754, 743755, 743756.